• The term "aspirin intolerance" is defined as acute urticaria-angioedema, bronchospasm, severe rhinitis, or shock occurring within three hours of aspirin ingestion. Aspirin intolerance occurs most commonly in patients with chronic urticaria (23%), in whom it is mostly manifested by the urticaria type of aspirin tolerance, and in asthmatic individuals (4%), in whom it is mostly manifested by the bronchospastic type. There is no definite evidence that aspirin intolerance is mediated by an immunologic reaction. In the bronchospastic type, an association between prostaglandins and the slowreacting substance of anaphylaxis (SRS-A) seems likely. It is possible that aspirin causes a preponderance of prostaglandin F2α (PGF2α), resulting in bronchospasm. The effect of aspirin on blood histamine is controversial. The two major types of aspirin intolerance seem to be mediated by different mechanisms.
(Arch Intern Med 1981;141:328-332)